Does Contrave® (Naltrexone/Bupropion) Cause Constipation?
Yes, a Contrave® prescription can cause constipation and approximately 20% of people taking this medication experience this side effect. Constipation can be addressed through nutritional changes such as increased fiber intake (e.g. beans, fruits, vegetables and whole grains are good sources), regular physical activity and, in some cases, over the counter fiber supplements or stool softeners may be recommended by your prescribing provider. Importantly, if it has been more than a few days since your last bowel movement, please contact your medical provider.
Contrave® is a registered trademark of Currax Pharmaceutical LLC
Lauren Lemieux, MD
FACP, ABOM diplomate
Dr. Lauren Lemieux completed her Internal Medicine residency and fellowship in Clinical Nutrition at UCLA. She is board certified in Internal Medicine and diplomate of the American Board of Obesity Medicine, and as a Physician Nutrition Specialist. She is also a fellow of the American College of Physicians. Dr. Lemieux is passionate about helping her patients reach their health goals using personalized nutrition, lifestyle and weight management strategies.